Florida, 2009Hail and Damaging Wind in Florida, May 14, 2009
May 14, 2009 · NWS JAX · 3 events in 3 counties and zones
A weak upper ridge extended across south central Florida. A weak upper trough extended from north Georgia into the extreme northeast Gulf of Mexico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper ridge extended across south central Florida. A weak upper trough extended from north Georgia into the extreme northeast Gulf of Mexico. A quasi-stationary front was near the Florida/Georgia stateline. Forcing from afternoon sea breezes and the front yielded a few strong storms which produced heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 14, 1:40 PM EST, 35 minutes earlier.
Area forecast discussion, May 14, 1:40 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
240 PM EDT THU MAY 14 2009
.SHORT TERM...RADAR AND LIGHTNING DATA INDICATE CONVECTION IS
CURRENTLY IMPACTING NORTHEAST FLORIDA...ESPECIALLY ALONG THE ST.
JOHNS RIVER. GIVEN LIGHT STEERING FLOW...ACTIVITY WILL SLOWLY
FOCUS FARTHER INLAND AS THE DAY PROGRESSES...AS BOTH THE GULF
COAST AND ATLANTIC SEA BREEZES PROPAGATE INLAND. GIVEN TROPICAL
ENVIRONMENT AND MEAGER DYNAMICAL FORCING...ACTIVITY WILL LIKELY
QUICKLY DISSIPATE DURING THE EVENING HOURS.
SUMMER-TIME PATTERN HAS RETURNED WITH DIURNAL THUNDERSTORMS EXPECTED
EACH DAY. STEERING FLOW WILL REMAIN WEAK...WITH SHOWERS AND
THUNDERSTORMS INITIATING OVER THE COASTAL ZONES DURING THE
MORNING...FOCUSING ACROSS THE INTERIOR EACH DAY. GIVEN WEAK STORM
MOTION COUPLED WITH TROPICAL ENVIRONMENT...MAIN CONCERNS THROUGH
THE SHORT-TERM WILL BE LOCALLY HEAVY RAINFALL AND EXCESSIVE LIGHTNING
POTENTIAL. HAVE BASICALLY INCLUDED HOMOGENEOUS CHANCE POPS FOR
EACH DAY.
UPPER TROUGH IS FORECAST TO DIG OVER THE EASTERN UNITED STATES ON
SUNDAY. THIS WILL ENABLE A SURFACE COLD FRONT TO APPROACH LATE
IN THE DAY. THIS FRONTAL BOUNDARY IS THEN FORECAST TO INTERACT WITH
APPROACHING LOW PRESSURE SYSTEM FROM THE SOUTH NEXT WEEK...BECOMING
MAJOR WEATHER PLAYERS.
.LONG TERM...BOTH THE MEDIUM RANGE GFS AND DGEX CONTINUE TO
SHOW AREA OF LOW PRESSURE FORMING BETWEEN CUBA AND FLORIDA EARLY
NEXT WEEK...ALTHOUGH SOLNS DIVERGE WITH ULTIMATE TRACK OF THIS
FEATURE. THE GFS SOLN BRINGS THIS FEATURE NORTHWARD OVER THE
FLORIDA ATLANTIC WATERS...WHEREAS THE DGEX SOLN INDICATES THIS
FEATURE WILL RESIDE OVER THE GULF COAST REGION. EACH SCENARIO
WOULD OBVIOUSLY BRING DIFFERENT WEATHER CONDITIONS FOR OUR LOCAL
AREA. WILL TREND TOWARDS THE GFS SOLN...BUT WILL NOT BE QUITE AS
BULLISH WITH THIS FEATURE GIVEN FORECAST IS SEVERAL DAYS REMOVED
COUPLED WITH TIME OF YEAR.
&&
.AVIATION...HAVE TEMPO FOR TSRA IN TAFS THRU 22Z WITH VCTS UNTIL
SHORTLY AFTER 00Z. DID NOT HIT FOG HARD FOR LATE TNGT...THOUGH
NEXT SHIFT WILL NEED TO REEVALUATE GIVEN INFLUX OF LLVL MOISTURE
ON ESE SFC FLOW. FOR NOW WENT WITH MIFG WITH PATCHY FOG AT KGNV...
THOUGH THERE MAY BE PATCHY DENSE FOG ACRS NE FL...WITH PARTIAL
CLEARING OF SKIES AND LIGHT WINDS LATER TNGT.
&&
.MARINE...NO SIG CHANGES MADE IN SHORT TERM OF MARINE FORECAST.
LONGER TERM...MODELS SUGGESTING NOREASTER SETUP WITH STRONG HIGH
WELL NORTH AND SFC LOW DEVELOPING S OF AREA. WAVE GUIDANCE NOW
SUGGESTS UP TO 15FT SEAS IN OFFSHORE WATERS BY TUE. FOR NOW...HAVE
TRENDED WINDS AND SEAS A LITTLE TOWARD THIS SOLUTION...BUT HAVE HELD
WINDS TO 25KTS AND SEAS TO 8-10 FT IN THIS PACKAGE...SUGGESTIVE OF A
WEAKER SOLUTION THAN GFS (OR A MORE WESTWARD TRACK OF SFC LOW PER
DGEX). IF SUBSEQUENT GFS RUNS ARE CONSISTENT...WILL LIKELY NEED TO
INCREASE WINDS/SEAS IN SUBSEQUENT FORECASTS FOR MON-WED PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 65 85 65 87 / 30 50 30 50
SSI 69 82 69 82 / 20 20 10 30
JAX 68 85 66 86 / 20 50 10 30
SGJ 70 82 69 83 / 20 20 10 30
GNV 66 87 65 88 / 30 50 30 40
OCF 67 88 66 88 / 30 50 30 40
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&
ZAPPE/WOLF/
Hazardous weather outlook, May 14, 8:45 AM EST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
945 AM EDT THU MAY 14 2009
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-151000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
945 AM EDT THU MAY 14 2009
THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA
TODAY. A FEW STORMS IN NORTHEAST FLORIDA MAY BECOME STRONG WITH
GUSTY WINDS. DUE TO SLOW STORM MOTION...LOCALLY HEAVY RAINFALL IS
POSSIBLE WITH ANY THUNDERSTORM DEVELOPMENT.
EASTERLY SWELLS WILL CONTINUE TO BRING AN ELEVATED RISK OF RIP
CURRENTS TO AREA BEACHES TODAY. SEE THE LATEST SURF ZONE FORECAST
FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A MOIST UNSTABLE AIRMASS WILL REMAIN OVER THE AREA WITH SCATTERED
THUNDERSTORMS FRIDAY THROUGH MONDAY MAINLY DURING THE AFTERNOON AND
EVENING HOURS. A COLD FRONT WILL APPROACH THE AREA ON SUNDAY AND
MONDAY WITH POTENTIALLY STRONG THUNDERSTORMS AND LOCALLY HEAVY
RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
ECZ
In the hours before
Special weather statement, May 14, 12:50 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
150 PM EDT THU MAY 14 2009
FLZ040-141830-
MARION-
150 PM EDT THU MAY 14 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL MARION
COUNTY FOR EXCESSIVE LIGHTNING VALID UNTIL 230 PM EDT...
AT 150 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER LYNNE...WITH LITTLE MOVEMENT. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND LYNNE THROUGH 230
PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED.
POSTPONE OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY
ENCLOSED BUILDING. UNPLUG ELECTRONIC DEVICES AND APPLIANCES AS THEY
ARE SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED BY NEARBY
LIGHTNING STRIKES. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2929 8198 2927 8177 2910 8183 2913 8203
TIME...MOT...LOC 1750Z 146DEG 2KT 2920 8192
ZAPPE
Special weather statement, May 14, 1:14 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
214 PM EDT THU MAY 14 2009
FLZ033-141900-
ST. JOHNS-
214 PM EDT THU MAY 14 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN ST.
JOHNS COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 300
PM EDT...
AT 214 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHEAST OF SWITZERLAND...OR 3
MILES SOUTH OF FRUIT COVE...WITH LITTLE MOVEMENT. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SWITZERLAND AND FRUIT
COVE THROUGH 300 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS TO 45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3012 8166 3011 8155 3000 8157 3002 8167
TIME...MOT...LOC 1814Z 199DEG 4KT 3006 8161
ZAPPE
Special weather statement, May 14, 1:32 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
232 PM EDT THU MAY 14 2009
FLZ040-141915-
MARION-
232 PM EDT THU MAY 14 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHEASTERN
MARION COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL
315 PM EDT...
AT 232 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER LAKE COUNTY...OR 7 MILES WEST OF
PAISLEY...WITH LITTLE MOVEMENT. THIS STRONG THUNDERSTORM WILL ALSO
AFFECT AREAS AROUND THROUGH 315 PM EDT. EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2908 8174 2907 8163 2905 8163 2904 8165
2896 8165 2895 8166 2895 8176
TIME...MOT...LOC 1832Z 278DEG 1KT 2900 8165
ZAPPESpecial weather statement, May 14, 2:10 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
310 PM EDT THU MAY 14 2009
FLZ025-142000-
DUVAL-
310 PM EDT THU MAY 14 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN DUVAL
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 400 PM EDT...
AT 311 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED OVER JACKSONVILLE INTERNATIONAL AIRPORT...
MOVING SOUTHWEST AT 5 MPH. THESE STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND OCEANWAY AND JACKSONVILLE INTERNATIONAL AIRPORT
THROUGH 400 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3038 8172 3047 8182 3050 8179 3050 8178
3052 8177 3057 8171 3050 8157
TIME...MOT...LOC 1911Z 043DEG 5KT 3048 8170
SHULEREvent by event
1 hail, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
Hail, Putnam
- When
- May 14, 2:15 PM EST
- Where
- Putnam County, Florahome
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 29.730, -81.880
A thunderstorm produced quarter size hail along Tanner Road, south of State Road 100. Trees were also blown down in the area.
Funnel Cloud, Duval
- When
- May 14, 2:37 PM EST
- Where
- Duval County, 1.51 mi SSE of Whitehouse
- Reported by
- Public
- Coordinates
- 30.300, -81.840
A funnel cloud was reported near Commonwealth Avenue on the Jacksonville Westside.
Thunderstorm Wind, Alachua
- When
- May 14, 2:48 PM EST
- Where
- Alachua County, 1.2 mi W of Gainesville North
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 29.670, -82.340
The Gainesville Regional Airport ASOS measured a 60 mph wind gust from a wet microburst.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Indiana, May 14, 2009$300,000 · EF2 · 1 event
- Hail and Damaging Winds in Illinois, May 14, 2009$415,000 · 1 in hail · 5 events
- Flash Flooding in Virginia, May 14 to 15, 2009$290,000 · 10 events
- Hail and Damaging Wind in Florida, May 14, 2009$203,000 · 1 in hail · 6 events
- High Wind and Strong Wind in New York, May 14, 2009$120,000 · 52 kt wind · 9 events
- Strong Wind in Vermont, May 14, 2009$95,000 · 10 events
- High Wind and Strong Wind in New York, May 14, 2009$42,000 · 50 kt wind · 4 events
- Flooding in Iowa, May 14 to 17, 2009$40,000 · 4 events
- Flash Flooding and Hail in North Carolina, May 14 to 15, 2009$35,000 · 0.88 in hail · 4 events
- Tornadoes and Flash Flood in Texas, May 14, 2009$21,000 · EF0 · 15 events
- High Wind in Maine, May 14, 200952 kt wind · 13 events
- Damaging Winds in Missouri, May 14, 2009$15,000 · 56 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170522, 170524, 170525.